I always faint a few minutes after I get a shot. One doctor said it's because I was nervous or scared, but I don't feel nervous or scared. Is it the medicine in the shot? I really want to know why this is happening and what I can do about it.*
Great question! Shots contain different ingredients, so it's probably not the medication in the shot that's making you faint. That means the explanation your doctor gave is the most likely cause — especially because lots of people get nervous about shots, even if they're not aware of it.
Why would you faint if you're not feeling scared? Our bodies can react in ways that seem unconnected to what we're thinking. It's possible for someone to feel nervous without realizing it.
When we're scared or upset, we can begin to hyperventilate. This kind of fast, shallow breathing lowers the amount of carbon dioxide in our bodies, and that can lead to fainting.
Next time you get a shot, try these tips: Breathe slowly and deeply before the shot and think of something relaxing. Or distract yourself — bring a friend along or play a game that requires intense concentration.
Reviewed by: Steven Dowshen, MD
Date reviewed: January 2014
*Names have been changed to protect user privacy.